UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 6

of 'Cutaneous side effects of conventional chemotherapy agents'

6
TI
Hypersensitivity reactions from antineoplastic agents.
AU
Weiss RB, Baker JR Jr
SO
Cancer Metastasis Rev. 1987;6(3):413.
 
Antitumor drugs, like any other therapeutic agent, have the ability to incite hypersensitivity reactions. Certain of such drugs (e.g., L-asparaginase and taxol) cause reactions with great enough frequency to be a major impediment to repetitive use of the drug. Very few antitumor drugs have not had at least one reported instance of causing a hypersensitivity reaction. Most reactions are of the type I category in the Gell and Coombs classification, but there also are instances of types II, III, and IV reactions caused by many of the antineoplastic agents. The mechanisms of such reactions have been poorly evaluated in many reports. In analyzing a hypersensitivity reaction in a patient being treated for cancer, one should document that the antitumor drug is indeed the offender, and not an ancillary drug or a formulation product that is being used. There are many tests that evaluate the source and mechanism of hypersensitivity reactions. This article reviews the current information on hypersensitivity reactions to antineoplastic drugs and provides a logical approach for their assessment.
AD
Section of Medical Oncology, Walter Reed Army Medical Center, Washington, DC.
PMID